A coroner has ruled that a 23-year-old man died from a “perfect storm” of a reaction to a combination of sports supplements, ibuprofen and exercise exertion, after he collapsed at the 26K mark of the Brighton Marathon in April.

PillsSam Harper Brighouse from London died of bowel ischaemia and gastro-intestinal hemorrhage caused by an ‘idiosyncratic reaction’ to hyperthermia, dehydration, endurance exertion, sports supplements and ibuprofen, the coroner said, adding that he was otherwise fit and healthy.

Brighouse had taken two or four ibuprofen tablets during the race as well as sports gels, an inquest heard. His potassium levels at the time of his death were three times the normal level, causing his heart to stop. Bowel ischaemia can lead to a 75 per cent loss of blood flow to the bowel.

Describing his body’s reaction, the coroner said it was a “perfect storm,” that had no known precedent. “There is no evidence that any other death has occurred in the same circumstances as Sam’s did,” the coroner said. “This combination has never been recorded before and may never be recorded again … This is a definition of misadventure.”

Report error or omission

Related

1 Comment

  • bertl says:

    I can relate very well to this…i have suffered immensely from ischaemia of the bowell(diagnosed by dr 15 yrs ago) during marathon running and training. Due to taking immodium and lomotil, my system shut down and didn’t receive the proper fuel. My face was ashen, my hands cold and speech slurred at my last marathon so i have given up distance running. Prior to this, I have suffered from cramps and spasms of the bowell which lead to bleeding and nauseaa. I have suffered from hyponatremia as the fluid just swished around in my stomach and didn’t reach my. body. Marsthons are not for everyone..

Leave a Reply

Your email address will not be published. Required fields are marked *